Many dermatologists have a relative disinterest in adverse effects of immunotherapies for two main reasons: they do not prescribe these drugs and oncologists remediate cutaneous issues once described. However, this frame of mind is incorrect as many patients are being treated with immunotherapies for their tumors and will continue to surface in the dermatology office as a result of adverse effects. There a many drugs in the oncology arsenal that may lead to cutaneous abnormalities so a relative comprehension of the types of the immunotherapies are important.
Two main therapies are the kinase inhibitors and checkpoint inhibitors (Table 1).
New systemic therapies for melanoma:
As the number of immunotherapies increases, so do the indications and subsequent cutaneous abnormalities seen in the dermatologists’ office. As such, it is important to be aware of these immunotherapies, their respective indications, and the cutaneous ramifications that may subsequently surface (Table 2).
While dermatologists may not prescribe many of these drugs today, there is a strong possibility that they will be consulted in the future by oncologists, other specialties, and patients at different stages of melanoma or other cancerous disease stages. For patients specifically, they may reach out to dermatologists to learn more about the side effects. In addition, a patient’s perspective on side effects differs significantly at different stages of disease. Patients are more willing to deal with life-threatening/severe side effects (risk/benefit ratio) at stage IV as opposed to stage II-III. A sampling of adverse effects include:1
In two retrospective studies using immune checkpoint inhibitors, 49% and 42% of patients demonstrated cutaneous side effects.2,3 These included lichenoid dermatitis, eczematous dermatitis, vitiligo, papular eruptions, pruritis, and hypopigmentation.2,3 Unfortunately, the lack of standardized terminology can complicate matters as some terms are used in a more general sense (for example papular eruption).
The American Society of Clinical Oncology published a comprehensive clinical practice guideline specific for the management of immune-related adverse events in patients treated with immune checkpoint inhibitor therapy.4
The presence of thyroiditis or leukoderma in patients taking immune checkpoint inhibitors is a positive sign as these dramatically increase the survival rates.5 Freeman-Keller et al. demonstrated improved overall survival in melanoma patients who developed a rash or vitiligo.6 Teulings et al performed a meta-analysis of 5737 patients treated with immune checkpoint inhibitors for melanoma.7 A total of 3.4% patients who developed vitiligo-like depigmentation had improved overall survival rates.
Present disclosure: The presenter had nothing to disclose.
Written by: Debbie Anderson, PhD
Reviewed by: Victor Desmond Mandel, MD